DENVER (CBS4) – Emmalyn Nguyen, the Thornton teen who underwent breast augmentation surgery in 2019 with disastrous results, died earlier this month of medical complications that her families’ attorney says was related to the surgery. CBS4 first reported her passing Sunday evening.
“Emmalyn’s parents and siblings are heartbroken,” said attorney David Woodruff. “This turn of events was sadly unexpected.”
Nguyen underwent breast augmentation surgery on Aug. 1, 2019 at the Greenwood Village office of Dr. Geoffrey Kim.
But after being administered anesthesia, Nguyen, who was 18 at the time, went into cardiac arrest. She was resuscitated but never regained consciousness. Kim later admitted he didn’t call 911 for help for approximately five hours.
Nguyen was left brain injured, unable to speak, walk or feed herself and needing around the clock medical care. But Woodruff said she was beginning to make incremental progress, was medically stable and smiled at times.
He said on Oct. 2, Nguyen developed severe pneumonia which caused her to go into cardiac arrest. She was resuscitated but ultimately died on Oct. 4.
“The world has lost a wonderful, sweet, vibrant young lady,” said Woodruff. “She had a lifetime ahead of her which was needlessly cut short.”
A memorial service for the teen was held Sunday.
Dr. Kim reached an agreement with state regulators admitting to “unprofessional conduct.” He is on probation for three years but is allowed to practice medicine, with certain restrictions.
State records show prior to this case, Kim had no previous disciplinary actions.
The nurse anesthetist in the case, Rex Meeker, voluntarily agreed in January to discontinue administering anesthesia, but is allowed to continue practicing nursing.
Nguyen’s family filed a lawsuit over the surgery which will now continue as a wrongful death lawsuit, according to Woodruff. The suit is against Kim and Meeker.
“Emmalyn’s parents believe it is imperative to tell Emmalyn’s story, both to bring her justice and also to help prevent this from ever happening to another patient,” said Woodruff.